September 15, 2023
An advisory panel to the Food and Drug Administration agreed unanimously on Tuesday, September 12, that a common decongestant ingredient used in many over-the-counter cold medicines is ineffective, reports The New York Times.
The panel’s vote tees up a likely decision by the agency on whether to essentially ban the ingredient, phenylephrine—which would result in pulling hundreds of products containing it from store shelves.
If the FDA ordered their removal, a trade group warned that numerous popular products—including Tylenol, Mucinex, and Benadryl cold and flu remedies— might become unavailable as companies race to reformulate them.
Agency officials generally follow the recommendations of the advisory panels, though not always, and it could take some months before a final decision is made. And the findings could be contested, prolonging any move toward product substitutions or removing certain stock at stores.
In the meantime, experts advised consumers not to panic or toss out all the drugs in their medicine cabinet. Even though the agency’s advisers have decided the ingredient, phenylephrine, doesn’t work to relieve nasal congestion when taken orally. It is not dangerous, and the products do contain other ingredients that will work to ease cold symptoms.
The panel’s vote followed its review on Monday and Tuesday of several existing studies, with the advisers largely concluding that the research settled the question that the ingredient was useless and no better than a placebo.
“I think we clearly have better options in the over-the-counter space to help our patients, and the studies do not support that this is an effective drug,” said Maria Coyle, the chairwoman of the panel and an associate professor of pharmacy at Ohio State University.
“If you have a stuffy nose and you take this medicine, you will still have a stuffy nose,” said Dr. Leslie Hendeles, a pharmacist from the University of Florida in Gainesville who, along with colleagues, first petitioned the FDA in 2007 to remove the drug from the market.
Every cold and flu season, millions of Americans reach for these products, some over decades. The decongestant is in at least 250 products that were worth nearly $1.8 billion in sales last year, according to an agency presentation. Among the products: Sudafed Sinus Congestion, Tylenol Cold & Flu Severe, NyQuil Severe Cold & Flu, Theraflu Severe Cold Relief, Mucinex Sinus Max, and others.
There are two main oral decongestants in products on store shelves—phenylephrine and pseudoephedrine. Under old, outdated agency standards, phenylephrine, which constricts blood vessels in the nasal passages, had long been considered safe and effective, and the FDA still says that it is safe.
Nasal sprays that contain the ingredient are still considered effective, as well as when it is used in surgery or to dilate the eyes. Nasal sprays containing another ingredient, oxymetazoline, are also effective for a stuffy nose.
Other medicines to ease congestion for the common cold include those containing oral pseudoephedrine; and for hay fever or allergic rhinitis, nasal steroids, such as Flonase, as well as nasal antihistamines and oral pseudoephedrine.
Many popular cold and flu products that don’t specifically target congestion do not include the ingredient.
If the agency decides the decongestant should be eliminated from products, it could significantly disrupt the market for the makers of cold medicines, if they do not have enough time to replace it in popular items.
The Consumer Healthcare Products Association, which represents companies that make over-the-counter drugs, took issue with the panel’s recommendation on Tuesday—issuing a statement that the ingredient was both safe and effective. The organization said pulling the ingredient would have the “negative unintended consequences” of sending patients to doctors and pharmacists for problems they might otherwise treat themselves—or of getting no treatment at all.
“Simply put, the burdens created from decreased choice and availability of these products would be placed directly onto consumers and an already-strained U.S. healthcare system,” according to the statement from Marcia D. Howard, the group’s vice president of regulatory and scientific affairs.
Research contact: @nytimes